Ohio, 2011

Heavy Snow and Winter Weather in Ohio, January 20 to 21, 2011

January 20 to 21, 2011 · NWS ILN · 32 events in 32 counties and zones

A low pressure system moved across the Tennessee Valley during the day of Thursday, January 20th. Widespread snow developed across the region in the morning and continued through the afternoon, tapering off in the evening.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moved across the Tennessee Valley during the day of Thursday, January 20th. Widespread snow developed across the region in the morning and continued through the afternoon, tapering off in the evening. Snow became heavy at times during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 4:49 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 20, 4:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
449 AM EST THU JAN 20 2011

.SYNOPSIS...
ACCUMULATING SNOWFALL WILL BE PRESENT ACROSS THE AREA TODAY AND TONIGHT DUE
TO AN AREA OF LOW PRESSURE THAT WILL MOVE ACROSS THE TENNESSEE
VALLEY. HIGH PRESSURE AND COLDER TEMPERATURES WILL MOVE INTO THE
AREA FOR FRIDAY. A WEAK DISTURBANCE WILL BRING A SLIGHT CHANCE OF
SNOW TO PART OF THE AREA FOR SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SNOW IS BEGINNING TO WORK INTO CENTRAL INDIANA AND CENTRAL
KENTUCKY AND WILL WORK INTO THE FA THROUGHOUT THE MORNING HOURS AS
ISENTROPIC LIFT INCREASES ACROSS THE AREA. AN AREA OF LOW PRESSURE
WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY. NO CHANGES TO
HEADLINES AS SNOWFALL AMOUNTS DID NOT CHANGE MUCH FROM THE
PREVIOUS FORECAST AND LOOK TO BE ON TRACK. SNOW WILL PICK UP IN
INTENSITY DURING THE AFTERNOON AND EARLY EVENING HOURS BEFORE
BEGINNING TO TAPER OFF FROM WEST TO EAST TONIGHT. THE HEAVIEST
SNOW WILL GENERALLY BE NEAR THE INTERSTATE 71 CORRIDOR WHERE
WIDESPREAD 4 TO 5 INCHES OF SNOW CAN BE EXPECTED WITH ISOLATED 6
INCHES AMOUNTS. ON EITHER SIDE OF THIS 3 TO 5 INCHES OF SNOW CAN
BE EXPECTED. ACROSS FAR NW PORTIONS OF THE FA 2 TO 3 INCHES OF
SNOW CAN BE EXPECTED. THIS IS BELOW ADVISORY CRITERIA AND
THEREFORE HELD OFF ON ADVISORY ACROSS THIS LOCATION. TEMPERATURES
WILL ONLY INCREASE SLIGHTLY TODAY DUE TO CLOUD COVER ACROSS THE
FA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
GREATEST LIFT WILL BEGIN TO MOVE TO THE EAST THIS EVENING AS AREA
OF LOW PRESSURE MOVES TO THE EAST. SNOW WILL BEGIN TO TAPER OFF
DURING THE EVENING AND INTO THE OVERNIGHT HOURS. MODELS ARE QUICK
TO BRING COLD AND DRY AIR INTO THE FA BY FRIDAY MORNING. WINDS
WILL PICK UP DURING THE OVERNIGHT HOURS TONIGHT. DUE TO THIS...WIND
CHILL VALUES WILL BE BELOW ZERO ACROSS MOST OF THE FA BY FRIDAY
MORNING. AS COLDER AIR CONTINUES TO FILTER INTO THE
AREA...TEMPERATURES WILL STRUGGLE TO RISE MUCH THROUGHOUT THE DAY
ON FRIDAY. WINDS WILL BEGIN TO DISSIPATE FRIDAY NIGHT AND THERE
WILL BE SOME BREAKS IN THE CLOUD COVER. THIS WILL ALLOW
TEMPERATURES TO DROP DOWN INTO THE SINGLE DIGITS ACROSS MOST OF
THE FA.

THE GFS AND ECMWF CONTINUE TO BRING A WEAK LOW ACROSS THE
GREAT LAKES ON SATURDAY. THE ECMWF CONTINUES TO BE FURTHER NORTH
WITH THIS LOW AND THEREFORE DOES NOT BRING MUCH PRECIPITATION TO
THE FA. THE GFS IS FURTHER SOUTH ALLOWING LIGHT SNOW SHOWERS
ACROSS THE FA. WENT AHEAD AND KEPT A SLIGHT CHANCE OF LIGHT SNOW
SHOWERS IN ACROSS THE NORTH DURING THE DAYTIME HOURS.

AS WEAK LOW MOVES TO THE EAST SATURDAY NIGHT THERE WILL BE SOME
BREAKS IN THE CLOUDS. THIS WILL ALLOW FOR ANOTHER COLD NIGHT
ACROSS THE FA WITH LOWS IN THE SINGLE DIGITS TO THE TEENS. HIGH
PRESSURE WILL WORK INTO THE FA FOR SUNDAY.

THERE IS SOME DISAGREEMENT IN THE MODELS ON MONDAY AND THEN INTO
THE LONG TERM. THE ECMWF IS MORE AMPLIFIED WITH THE UPCOMING
SYSTEM AND THEREFORE KEEPS MONDAY PRETTY DRY. THE GFS HOWEVER
BEGINS TO BRING AN AREA OF LOW PRESSURE SOUTH OF THE FA ALLOWING
FOR SNOW SHOWERS TO MOVE ACROSS THE REGION. WENT CLOSER TO THE
DRIER ECMWF SOLUTION HOWEVER STILL KEPT A CHANCE OF SNOW SHOWERS
IN THE FORECAST.

&&

.LONG TERM /TUESDAY THROUGH WEDNESDAY/...
STILL A GOOD DEAL OF UNCERTAINTY REGARDING THE OVERALL PATTERN
FOR TUES AND WEDS. BOTH GFS AND ECMWF ENSEMBLES ARE SHOWING LARGE
SPREAD...WHICH THROWS LOWER THAN NORMAL CONFIDENCE FOR THIS PART
OF THE EXTENDED. THE ECMWF...WHICH HAS BEEN THE GENERAL PREFERRED
MODEL MOST OF THE WINTER...CONTINUES TO TREND TOWARD A DEEPER
TROUGH OVER THE CENTRAL CONUS...WITH A POTENTIAL FOR WIDESPREAD
ACCUMULATING SNOW ACROSS THE CWA TUES AND TUES NIGHT. WHILE THIS
IS CERTAINLY FEASIBLE...THE ENSEMBLE MEANS OF BOTH THE ECMWF AND
GEFS SUGGEST MORE OF A POSITIVELY-TILTED UPPER TROUGH...KEEPING
THE STORM TRACK PUSHED WELL TO THE SOUTH AND EAST. NOT READY TO
JUMP ON EITHER SOLUTION JUST YET...SO FOR NOW WILL MAINTAIN LOW
CHANCE POPS AREA-WIDE FOR TUES AND TUES NIGHT...HIGHEST ACROSS THE
EAST.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CEILINGS WILL PREVAIL THROUGH THE OVERNIGHT. THEN SNOW
WILL SPREAD INTO THE REGION DURING THE MORNING RESULTING IN
DETERIORATING CONDITIONS. APPEARS THAT HEAVIEST SNOW WILL FALL
BETWEEN 18Z AND 23Z WITH GREATEST IMPACTS FROM KCVG TO KILN. AS
SYSTEM MOVES OUT LATE IN THE TAF PERIOD CONDITIONS WILL LIFT TO
MVFR. THERE WILL BE SOME LINGERING SNOW SHOWERS ALTHOUGH IT IS
POSSIBLE THAT THEY MAY SCATTERED OUT QUICKLY.

OUTLOOK...MVFR CONDITIONS WILL CONTINUE INTO LATE WEDNESDAY NIGHT.
MVFR CEILINGS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT. MVFR
CEILINGS AND VISIBILITIES POSSIBLE AGAIN ON MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 5 AM EST FRIDAY FOR OHZ042>044-
     051>053-060>062.
     WINTER STORM WARNING UNTIL 5 AM EST FRIDAY FOR OHZ070>072-077-
     078.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST FRIDAY
     FOR OHZ063>065-073-074-079>082-088.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 AM EST
     FRIDAY FOR OHZ045-046-054>056.
KY...WINTER STORM WARNING UNTIL 5 AM EST FRIDAY FOR KYZ089>096.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 AM EST FRIDAY
     FOR KYZ097>100.
IN...WINTER WEATHER ADVISORY UNTIL 5 AM EST FRIDAY FOR INZ050-058-
     059.
     WINTER STORM WARNING UNTIL 5 AM EST FRIDAY FOR INZ066-073>075-
     080.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HAWBLITZEL
AVIATION...
Hazardous weather outlook, Jan 20, 4:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 AM EST THU JAN 20 2011

KYZ097>100-OHZ063>065-073-074-079>082-088-210930-
BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-
HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
416 AM EST THU JAN 20 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

GUSTY WINDS AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE AREA
BY FRIDAY MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND BITTERLY COLD WIND CHILLS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ050-058-059-OHZ042>044-051>053-060>062-210930-
WAYNE-FAYETTE IN-UNION IN-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-
PREBLE-MONTGOMERY-GREENE-
416 AM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE AREA
BY FRIDAY MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND BITTERLY COLD WIND CHILLS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ089>096-OHZ070>072-077-078-210930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
416 AM EST THU JAN 20 2011

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE AREA
BY FRIDAY MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND BITTERLY COLD WIND CHILLS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ045-046-054>056-210930-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
416 AM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

GUSTY WINDS AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE AREA
BY FRIDAY MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND BITTERLY COLD WIND CHILLS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ026-034-035-210930-
HARDIN-MERCER-AUGLAIZE-
416 AM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY TODAY
BEFORE MOVING EAST TO THE ATLANTIC COAST BY FRIDAY. SNOW WILL
DEVELOP ACROSS THE AREA THIS MORNING AND CONTINUE THROUGHOUT THE
DAY. SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES WILL BE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS AND MUCH COLDER TEMPERATURES WILL MOVE INTO THE AREA
BY FRIDAY MORNING. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AND BITTERLY COLD WIND CHILLS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 15 heavy snow. Local standard time, as filed.

Heavy Snow, Fairfield

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage south of Lancaster measured 6 inches of snow. A cocorahs observer 8 miles east of Lancaster measured 5 inches, while a spotter in Baltimore had 4.9 inches of snow.

Heavy Snow, Fayette

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage in Washington Court House had 6 inches of snow.

Heavy Snow, Pickaway

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Pickaway forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

A spotter 6 miles east of Ashville measured 5.6 inches of snow. The highway department in Circleville measured 5 inches,while a cooperative observer 1 mile northwest of Circleville measurd 4 inches. A spotter in South Bloomfield measured 4.7 inches of snow.

Heavy Snow, Hocking

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Hocking forecast zone
Reported by
COOP Observer
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

An observer near Logan measured 5 inches of snow. The highway department west of town measured 4 inches. Another cooperative observer south southeast of Laurelville measured 4.5 inches.

Heavy Snow, Ross

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The county garage measured 4.5 inches of snowfall.

Heavy Snow, Butler

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A spotter 6 miles northeast of Fairfield measured 4.8 inches of snow while one in Wetherington measured 4.7 inches and one in Liberty Township measured 4.6 inches.

Heavy Snow, Hamilton

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A spotter in Cincinnati measured 5.9 inches of snowfall. Sharonville and Madeira measured 5.8 inches, while a spotter 5 miles north of Cincinnati measured 5.7 inches.

Winter Weather, Auglaize

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The county garage in Wapakoneta measured 3 inches of snow.

Heavy Snow, Warren

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

An employee in Maineville measured 5.5 inches of snowfall. Five inches fell at the ODOT garage in Lebanon, while spotters in Lebanon and Mason measured 4.5 and 4.4 inches of snow, respectively.

Heavy Snow, Clinton

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The Wilmington NWS office measured 5.3 inches of snowfall. Various employees in and around Wilmington measured 5.2, 5.0, and 4.5 inches from the storm.

Heavy Snow, Clermont

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Clermont forecast zone
Reported by
Department of Highways
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The ODOT county garage located 2 miles northwest of Amelia measured 4.5 inches of snowfall, while a spotter in Goshen measured 4.

Heavy Snow, Brown

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The ODOT county garage in Georgetown measured 6 inches of snowfall.

Heavy Snow, Adams

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Spotters located 2 miles north of West Union and in West Union measured 4.3, and 4 inches of snowfall.

Heavy Snow, Highland

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Highland forecast zone
Reported by
COOP Observer
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The cooperative observer 1 mile south southwest of Hillsboro measured 5.4 inches of snow, while the ODOT county garage 1 mile southeast of Hillsboro measured 4 inches of snowfall.

Heavy Snow, Pike

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The cooperative observer 1 mile south of Waverly measured 6 inches of snow, while the ODOT county garage 5 miles south southwest of Piketon measured 4.5 inches.

Heavy Snow, Scioto

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The EMA measured 5.8 inches 2 miles north of Lucasville, 4.5 inches in Otway, and 3.5 inches in Portsmouth. A spotter 2 miles north of Portsmouth measured 5 inches of snow, while another 4 miles north of the city measured 4.5 inches.

Winter Weather, Hardin

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Hardin forecast zone
Reported by
Department of Highways
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The county garage in 1 mile south southwest of Kenton measured 2.5 inches of snow, as did a spotter 2 miles northeast of Hepburn.

Winter Weather, Shelby

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The county garage in Sidney measured 2.5 inches of snow. A spotter in Botkins measured 2.1 inches.

Winter Weather, Logan

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A spotter in Quincy measured 3.5 inches of snow while the county garage in Bellefontaine measured 3 inches.

Winter Weather, Darke

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Darke forecast zone
Reported by
Trained Spotter
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A spotter in Arcanum measured 5.3 inches of snowfall. The ODOT garage 1 mile east of Greenville measured 4 inches, while a spotter south of Greenville measured 3.5 inches.

Winter Weather, Preble

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Preble forecast zone
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The ODOT garage 3 miles east of Eaton measured 4.3 inches, while a spotter in town measured 4 inches.

Winter Weather, Miami

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter in Tipp City measured 5.8 inches of snow. Other spotters in Covington and 1 mile northeast of Troy measured 4 inches.

Winter Weather, Montgomery

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A spotter in Vandalia measured 5.5 inches of snow, while another in Union measured 5.2 inches. A NWS employee measured 5 inches 3 miles south of Miamisburg, while 4.7 and 4.6 inches were measured by spotters in Centerville and Dayton. The KDAY airport received 4.1 inches.

Winter Weather, Champaign

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The ODOT county garage 1 mile west of Urbana measured 3.5 inches of snow.

Winter Weather, Clark

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A spotter in Springfield measured 4.8 inches of snow, while the ODOT county garage 2 miles west northwest of town measured 4 inches.

Winter Weather, Greene

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Greene forecast zone
Reported by
Department of Highways
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The ODOT county garage 1 mile east of Xenia measured 6.5 inches of snow while a spotter in Beavercreek measured 4 inches.

Winter Weather, Union

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

A spotter in Marysville measured 3.8 inches of snow, while the ODOT county garage 1 mile east southeast of town measured 3 inches.

Winter Weather, Delaware

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The ODOT county garage 1 mile north of Delaware measured 4 inches of snow. A spotter in Delaware measured 3 inches.

Winter Weather, Licking

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Licking forecast zone
Reported by
Trained Spotter
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A spotter in Heath measured 5.1 inches of snow, while the ODOT county garage 5 miles south southeast of Heath measured 3.5 inches.

Winter Weather, Madison

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The ODOT county garage 4 miles west northwest of Jefferson measured 4 inches of snow, while a spotter in Mount Sterling measured 3.2 inches.

Winter Weather, Franklin

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A spotter 4 miles north of Grove City measured 6 inches of snow, while one in Columbus measured 4.8 inches. Spotters in and 3 miles south of Worthington measured 4.6 and 4.5 inches of snow, respectively. The KCMH airport measured 4.2 inches.

Winter Weather, Mercer

When
January 20, 6:00 AM EST to January 21, 12:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

The ODOT county garage 3 miles west of Celina measured 3 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280278, 280282, 280289, 280290, 280291, 280294, 280297, 280298, 280423, 280424, 280425, 280426, 280427, 280428, 280430, 280431, 280432, 280433, 280434, 280435, 280436, 280437, 280439, 280440, 280441, 280442, 280443, 280445, 280446, 280448, 280449, 280451.